Regular use of antihistamines has been linked to weight gain.
Allergy season is upon us, and the record pollen levels we're experiencing this year may have you heading to the allergy relief aisle at your local drugstore. But what you take to alleviate your symptoms could have unpleasant side effects on your waistline. Researchers have suggested that allergies and weight gain go hand in hand, and that could have to do with the drugs you take or more subtle underlying problems.In August 2010, researchers from Yale University published a study in the journal Obesity finding that people who took antihistamines regularly were heavier than people who didn't take them at all. The study's authors used data from the Centers for Disease Control and Prevention's (CDC's) National Health and Nutrition Examination Survey 2005–2006 to compare the body weight of 867 adults and their prescription antihistamine use. The two drugs most common in the study were cetirizine, now sold over-the-counter as Zyrtec, and fexofenadine, also now sold over-the-counter as Allegra, and the effect was more pronounced in men.
The researchers warned that this was an observational study, and couldn't demonstrate whether antihistamines actually caused the weight gain or if obesity predisposes people to allergies.
The latter was suggested in a separate study, published in 2009 in the Journal of Clinical Allergy and Immunology. Using data from the same CDC survey, researchers found that obese children were more likely to suffer from allergies, specifically food allergies, than normal-weight children. "It wasn't clear to us if that really meant that the obesity was the cause of that allergic propensity or not," says Cynthia Visness, PhD, the study's lead author and a research scientist at Rho Inc., the research firm that conducted the study.
For a healthier and more natural alternative to allergies, inquire about how acupuncture and Chinese medicine can help: www.johnsonchiu.com
The complete article can be found here: